Alert archive / Arizona / Excessive Heat Warnings in 2017

Excessive Heat Warning 4, NWS Tucson, AZ

July 5, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this excessive heat warning at Jul 5, 2017, 2:56 AM MST for Pima County, Pinal County, Arizona. It took effect at Jul 6, 2017, 12:00 PM MST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 2:56 AM MST (09:56 UTC)
In effect from
Jul 6, 2017, 12:00 PM MST
Expired
Jul 7, 2017, 7:00 PM MST
In force
31 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3999 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS75 KTWC 050956
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
256 AM MST Wed Jul 5 2017

AZZ501-502-504-505-052300-
/O.NEW.KTWC.EH.W.0004.170706T1900Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
256 AM MST Wed Jul 5 2017

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 7 PM
MST FRIDAY...

The National Weather Service in Tucson has issued an Excessive
Heat Warning, which is in effect from noon Thursday to 7 PM MST
Friday. 

* IMPACTS...The very hot temperatures will significantly increase
  the potential for heat related illness for those working or
  exercising outdoors during the daytime, or for those without 
  access to adequate air conditioning.

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham
  nation, western Pima county and south central Pinal county.

* TEMPERATURES...Highs 109 to 114.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
515 
WWUS75 KTWC 052138
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
238 PM MST Wed Jul 5 2017

AZZ501-502-504-505-061100-
/O.CON.KTWC.EH.W.0004.170706T1900Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
238 PM MST Wed Jul 5 2017

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO
7 PM MST FRIDAY...

* IMPACTS...The very hot temperatures will significantly 
  increase the potential for heat related illness for those 
  working or exercising outdoors during the daytime, or for 
  those without access to adequate air conditioning. 

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham 
  nation, western Pima county and south central Pinal county. 

* TEMPERATURES...Highs 109 to 114.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
165 
WWUS75 KTWC 061101
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
401 AM MST Thu Jul 6 2017

AZZ501-502-504-505-070215-
/O.CON.KTWC.EH.W.0004.170706T1900Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
401 AM MST Thu Jul 6 2017

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO
7 PM MST FRIDAY...

* IMPACTS...The very hot temperatures will significantly 
  increase the potential for heat related illness for those 
  working or exercising outdoors during the daytime, or for 
  those without access to adequate air conditioning. 

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham 
  nation, western Pima county and south central Pinal county. 

* TEMPERATURES...Highs 109 to 114. The hottest temperatures will
  be across western and central Pima county.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
270 
WWUS75 KTWC 062109
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
209 PM MST Thu Jul 6 2017

AZZ501-502-504-505-071100-
/O.CON.KTWC.EH.W.0004.000000T0000Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
209 PM MST Thu Jul 6 2017

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST
FRIDAY...

* IMPACTS...The very hot temperatures will significantly 
  increase the potential for heat related illness for those 
  working or exercising outdoors during the daytime, or for 
  those without access to adequate air conditioning. 

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham 
  nation, western Pima county and south central Pinal county. 

* TEMPERATURES...Highs 109 to 114. The hottest temperatures will 
  be across western and central Pima county. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
043 
WWUS75 KTWC 070940
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
240 AM MST Fri Jul 7 2017

AZZ501-502-504-505-072145-
/O.CON.KTWC.EH.W.0004.000000T0000Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
240 AM MST Fri Jul 7 2017

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* IMPACTS...The very hot temperatures will significantly 
  increase the potential for heat related illness for those 
  working or exercising outdoors during the daytime, or for 
  those without access to adequate air conditioning. 

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham 
  nation, western Pima county and south central Pinal county. 

* TEMPERATURES...Highs 109 to 114. The hottest temperatures will 
  be across western and central Pima county. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
361 
WWUS75 KTWC 071630
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
930 AM MST Fri Jul 7 2017

AZZ501-502-504-505-080200-
/O.CON.KTWC.EH.W.0004.000000T0000Z-170708T0200Z/
Western Pima County-Tohono O'Odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park
930 AM MST Fri Jul 7 2017

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* IMPACTS...The very hot temperatures will significantly 
  increase the potential for heat related illness for those 
  working or exercising outdoors during the daytime, or for 
  those without access to adequate air conditioning. 

* AFFECTED AREAS...The Tucson metro area, the Tohono O'Odham Nation,
  western Pima County and south central Pinal County. 

* TEMPERATURES...Highs 108 to 114 degrees. The hottest 
  temperatures will be across western and central Pima County. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
extremely hot temperatures will occur. Take extra precautions if
you work or spend time outside. When possible...reschedule
strenuous activities to early morning or evening. Know the signs
and symptoms of heat exhaustion and heat stroke. Wear light
weight and loose fitting clothing when possible and drink plenty
of water.

The Occupational Safety and Health Administration recommends
these additional steps to reduce risk during outdoor work...
schedule frequent rest breaks in shaded or air conditioned
environments. Anyone overcome by heat should be moved to a cool
and shaded location. Heat Stroke is an emergency...CALL 911.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jul 5, 2:55 AM MST, 1 minute earlier.

Area forecast discussion, Jul 5, 2:55 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
255 AM MST Wed Jul 5 2017

.SYNOPSIS...Expect isolated to scattered mainly afternoon and
evening thunderstorms into early next week. The bulk of these
thunderstorms will be east to south of Tucson. Hotter daytime
temperatures return to the area through Friday with record or
near record highs Thursday and Friday.

&&

.DISCUSSION...Satellite imagery this morning showed clear to
partly cloudy conditions across SE AZ. The upper high will become
centered near the 4-corners later today and remain there through
the rest of the week while strengthening. Thus expect hotter
daytime temperatures today through Friday with the hottest highs
occurring Thursday and Friday where record highs are likely. With
that said, will hoist an Excessive Heat Warning for the lower
deserts from Tucson west for Thursday and Friday where highs will
be in the 108-114 range.

Thunderstorm activity today will be limited to the higher terrain
east and south of Tucson. Outflows from SW NM thunderstorms this
evening will send shallow moisture across the eastern zones.

Outside of the heat on Thursday and Friday, areal coverage of
thunderstorms will gradually increase both days. With a hot
boundary layer and inverted-V soundings in place the main threat
from storms will be very gusty winds which may also produce areas
of blowing dust. Can't rule out a few storms producing wind gusts
in excess of 60 mph, especially on Friday.

Thunderstorm activity through Friday will slowly increase moisture
across the area and there may be added help from Sonoran storms.
Thus for the weekend into early next week, expect better chances
of afternoon and evening thunderstorms.

&&

AVIATION...Valid thru 06/12Z.
Isolated TSRA 05/20z through 06/03z near the international border
and the New Mexico state line. Gusts to 40kts in some TSRA. Outside
of TSRA, VFR conditions with surface wind variable in direction less
than 12 kts except NW 10-18 kts with gusts to 25 kts this afternoon
until sunset. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today will be slightly drier across southeast
Arizona. 20-foot winds from the northwest will gust to 20 mph in
many areas and to 30 mph in the Gila River Valley.

Expect an uptick in humidity Thursday and Friday as easterly flow
develops, then a more marked increase in humidity is forecast over
the weekend and into early next week. The moisture increase should
correspond to high temperatures moderating to near normal, but
only after two or three more very hot days.

Thunderstorms will be isolated in coverage this afternoon into early
evening and mainly limited to areas near the international border and
the Mogollon Rim, but could produce outflow wind gusts to 40 mph.
Elsewhere, cloud buildups are not expected to be as developed as
they were Tuesday.

Thunderstorms will generally increase in coverage and become better
rain producers to close the work week and especially over the
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning from noon Thursday to 7 PM MST Friday for
  AZZ501-502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Excessive Heat Warnings in Arizona, 2017Every excessive heat warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.